MAUDE Adverse Event Report: COOK IRELAND LTD COTTON-LEUNG BILIARY STENT; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK IRELAND LTD COTTON-LEUNG BILIARY STENT; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number G21621
Medical Device Problem Codes Use of Device Problem (1670); Material Perforation (2205)
Health Effect - Clinical Codes Peritonitis (2252); Bowel Perforation (2668)
Date of Event 11/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Patient was committed by hospital because of common bile duct stone and acute cholangitis.User facility conducted ercp on (b)(6) 2019 and implanted stent in bile duct due to obstruction of biliary tract as well as too many stone which cause stone removal difficulty.The jaundice was relieved after the procedure.User visited hospital on (b)(6) 2019 due to stomachache, fecal reduce.User facility checked abdomen dr with no abnormality, and considered the possibility of intestinal adhesion.User facility relaxing the bowels to ease the stomachache, fecal reduce.Patient visited hospital on (b)(6) 2019 because the stomachache was getting worse which is considered as peritonitis, and user facility injected piperacillin sodium tazobactam sodium as anti-infection treatment to alleviate symptoms.User facility detected the stent penetrated the intestinal wall after ct scan, then inserting stomach tube as decompression, and remove the stent under general anesthesia with gastroscope, and meanwhile fixed the duodenal perforation with titanium clip.Patient was on fasting after stent removal and took piacillin tazobatam 4.5 q8h as anti-infection treatment for 5 days, then was discharged by hospital after recovery.User facility investigated the case and concluded the reason: user didn't pick the correct size of stent according to patient's actual situation due to lacking of experience, but it is not exclude the possibility that the device's quality like materials, technology, design may cause the above result.
 
Event or Problem Description
The investigation was concluded on the 07-aug-2020, this follow up is being submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Device evaluation: it was originally indicated that the device involved in this complaint was being returned for evaluation, however, it has since been communicated that the clso-8.5-9 device of lot# c1523499 involved in this complaint will not be returned to cirl for evaluation., therefore a document-based review will be completed based on limited information lab evaluation: n/a.Image review: n/a.Documents review including ifu review: prior to distribution clso-8.5-9 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for clso-8.5-9 of lot number c1523499 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1523499.As per instructions for use, ifu0045-7 which accompanies this device, potential complications section: ¿those associated with biliary stent placement include but are not limited to: trauma to the biliary tract or duodenum, obstruction of the pancreatic duct, stent migration.¿ ¿those associated with ercp include but are not limited to: pancreatitis, cholangitis, aspiration, perforation, haemorrhage, infection, sepsis, allergic reaction to contrast or medication, hypotension, respiratory depression or arrest, cardiac arrhythmia or arrest.¿ as per information provided: ¿user didn't pick the correct size of stent according to patient's actual situation due to lacking of experience, but it is not exclude the possibility that the device's quality like materials, technology, design may cause the above result.¿ as such this has been deeemd as user error.Root cause review: a definitive root cause can be attributed to user error, as per information provided ¿user didn't pick the correct size of stent according to patient's actual situation due to lacking of experience¿.As the incorrect size stent was chosen it is likely that this resulted in migration of the stent which in turn resulted in perforation of the intestinal wall.It may be noted that migration and perforation are also listed as potential complications in the instructions for use in association with biliary stent placement & ercp.Summary: complaint is confirmed based on customer testimony.According to the information reported, once perforation of the intestinal wall was detected through ct, a stomach tube was inserted as decompression, the stent was removed under general anaesthesia with gastroscope and the duodenal perforation was fixed with a titanium clip.The patient then fasted and took piacillin tazobatam 4.5 q8h as anti-infection treatment for 5 days and was recovered and released from hospital.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
COTTON-LEUNG BILIARY STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key9615568
Report Number3001845648-2020-00045
Device Sequence Number503831
Product Code FGE
UDI-Device Identifier00827002216211
UDI-Public(01)00827002216211(17)210724(10)C1523499
Combination Product (Y/N)N
PMA/510(K) Number
K851962
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2021
Device Model NumberG21621
Device Catalogue NumberCLSO-8.5-9
Device Lot NumberC1523499
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/24/2019
Event Location Hospital
Initial Date Received by Manufacturer 12/25/2019
Supplement Date Received by Manufacturer12/25/2019
Initial Report FDA Received Date01/22/2020
Supplement Report FDA Received Date08/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR